Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 3, 2018, 4:09 PM EDT for 4 counties in Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2018, 4:09 PM EDT (20:09 UTC)
- Expired
- Jul 3, 2018, 4:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bulloch County, GA, Candler County, GA, Jenkins County, GA, Screven County, GA
The radar
The Charleston,SC radar (KCLX), 84 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
783
WUUS52 KCHS 032009
SVRCHS
GAC031-043-165-251-032045-
/O.NEW.KCHS.SV.W.0040.180703T2009Z-180703T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
409 PM EDT TUE JUL 3 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Screven County in southeastern Georgia...
Bulloch County in southeastern Georgia...
Jenkins County in southeastern Georgia...
Candler County in southeastern Georgia...
* Until 445 PM EDT.
* At 408 PM EDT, a severe thunderstorm was located 8 miles north of
Middleground, moving west at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Middleground, Westside, Butts, Portal, Rocky Ford, Woodcliff,
Hopeulikit and Dover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3277 8176 3258 8169 3242 8200 3255 8206
3254 8203 3261 8200 3266 8208 3272 8210
TIME...MOT...LOC 2008Z 068DEG 11KT 3267 8181
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
652
WWUS52 KCHS 032027
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
427 PM EDT TUE JUL 3 2018
GAC031-043-165-251-032045-
/O.CON.KCHS.SV.W.0040.000000T0000Z-180703T2045Z/
Screven GA-Bulloch GA-Jenkins GA-Candler GA-
427 PM EDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SCREVEN...BULLOCH...JENKINS AND CANDLER COUNTIES...
At 426 PM EDT, a severe thunderstorm was located 8 miles northwest of
Middleground, moving west at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Butts, Portal, Rocky Ford, Woodcliff and Scarboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3277 8176 3258 8172 3249 8203 3255 8206
3254 8203 3261 8200 3266 8208 3272 8210
TIME...MOT...LOC 2026Z 068DEG 11KT 3265 8187
HAIL...<.75IN
WIND...60MPH
$$104
WWUS52 KCHS 032044
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
444 PM EDT TUE JUL 3 2018
GAC031-043-165-251-032054-
/O.EXP.KCHS.SV.W.0040.000000T0000Z-180703T2045Z/
Screven GA-Bulloch GA-Jenkins GA-Candler GA-
444 PM EDT TUE JUL 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN...BULLOCH...JENKINS
AND CANDLER COUNTIES WILL EXPIRE AT 445 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3277 8176 3258 8172 3249 8203 3255 8206
3254 8203 3261 8200 3266 8208 3272 8210
TIME...MOT...LOC 2044Z 068DEG 11KT 3263 8193
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:49 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 3, 3:49 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Charleston SC 349 PM EDT Tue Jul 3 2018 .SYNOPSIS... Weak high pressure will slowly give way to a low pressure trough approaching the Atlantic coast tonight. The trough will then move through the area Wednesday into early Thursday. A cold front could approach the area late this weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A trough will approach from the east along with deeper moisture. This will translate to increasing rain chances near the coast after midnight. Evening convection far inland will end by late evening. Temps should bottom out in the lower 70s inland with mid to upper 70s closer to the coast. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... Wednesday: Models are in general agreement that an inverted trough of low pressure will slide over the Southeast United States as a mid/upper low shifts west along the southern periphery of a large/expansive ridge of high pressure centered over much of the Midwest and Northeast/Mid-Atlantic states. The setup suggests a fairly wet day, especially late morning into early afternoon when maximum forcing associated with the low interacts with PWATS near 2.0 inches and SBCAPE ranging between 1500-2500 J/kg. Greatest shower and thunderstorm coverage should occur across parts of Southeast Georgia, closer to the proximity of the mid/upper low center tracking over/near the Florida/Georgia state line. However, most areas should see scattered to perhaps numerous showers and/or thunderstorms for a period of time before the bulk of shower and thunderstorm activity slowly shift inland (away from coastal areas) late afternoon into early evening hours with the mid/upper low and seabreeze. Although severe weather is not anticipated, a few thunderstorms could be strong with gusty winds and brief heavy rainfall. Given the arrival of precip and associated clouds early in the day, high temps should remain a few degrees cooler than previous days, peaking in the mid/upper 80s closer to the coast and around 90 degrees well inland. Precip activity should noticeably wane or shift even further inland early Wednesday night, likely resulting in drying conditions shortly after sunset, especially east of the I-95 corridor. Light east and northeast winds will maintain fairly humid conditions through the night. Overnight lows should range in the low/mid 70s, coolest well inland. Thursday: The mid/upper lvl low will likely be departing west of the area around daybreak, leading to slightly dryer conditions than the previous day as an expansive ridge of high pressure attempts to nudge into the area from the north/northwest. However, lingering mid- lvl energy along with a seabreeze, onshore wind and sfc temps that warm into the upper 80s to around 90 degrees should provide sufficient lift and instability to support chances of showers and/or thunderstorms over the area. Greatest coverage should occur over Southeast Georgia where forcing remains stronger. Activity should wane early Thursday night. Overnight lows will range in the low/mid 70s. Friday: A weak sfc trough of low pressure is anticipated to develop over the Midlands while mid/upper lvl ridging prevails over much of the United States and western Atlantic. The pattern suggests slightly warmer temps than previous days with afternoon highs in the upper 80s near the coast to lower 90s inland. Convective activity should also follow a more typical diurnal trend seen in the summertime. In general, showers/thunderstorms should develop/occur during afternoon into early evening hours, perhaps with some enhancement along a seabreeze. Precip activity should slowly wane around sunset. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Strong sfc heating and PWATs around 2.0 inches within an area of weakening subsidence should favor unsettled weather conditions on Saturday ahead of a cold front approaching from the north/northwest late Saturday night. In general, slightly higher chances of precip are anticipated in northern areas late day as the front approaches the region. Ridging will continue to break down on Sunday as a cold front eventually pushes into the region. Moisture pooling along/near this front will likely bring a period of enhanced precip activity Sunday and into the early part of next week as the front stalls and slowly dissipates over the area. Temps will be near normal Saturday before dropping lower than normal Sunday and beyond as the cold/stalled front remains near the area. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR conditions will prevail much of the 18Z TAF period, although brief restrictions from showers/thunderstorms are possible this afternoon, mainly until 22Z. Moisture increasing from the Atlantic in association with a trough should yield MVFR ceilings and more showers/thunderstorms tonight mainly after 12Z. Extended Aviation Outlook: Flight restrictions are possible at both CHS and SAV terminals, especially Wednesday morning and afternoon during showers and thunderstorms. Brief flight restrictions will remain possible each day Thursday through Saturday, but VFR conditions are expected to prevail. Flight restrictions could return with showers/thunderstorms near a cold front late Saturday night into early Sunday. && .MARINE... Tonight: Weak high pressure will give way to a trough from the east. Winds will mainly be from the east at 15 kt or less while seas build a bit to around 3 ft throughout. Shower/storm coverage will be isolated most of the night before increasing late tonight. Wednesday through Sunday: The coastal waters will remain situated between a large area of high pressure to the north and northwest and the center of a low pressure trough tracking just south of the area midweek. A weak gradient between these features will limit easterly winds over the coastal waters to 15 kt or less, with wind speeds maximized near the coast due to afternoon seabreeze circulations. Winds will turn more south to southwest this weekend, peaking no higher than 10-15 kt ahead of a cold front approaching from the north/northwest late weekend into early next week. Seas should range between 2-4 ft, highest in northern South Carolina waters and offshore Georgia waters on Wednesday, before gradually subsiding to 2-3 ft late week into early next week. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...RJB SHORT TERM...DPB LONG TERM... AVIATION...DPB/RJB MARINE...DPB/RJB
Hazardous weather outlook, Jul 3, 3:21 AM EDT, 12 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 321 AM EDT Tue Jul 3 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-040730- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 321 AM EDT Tue Jul 3 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 3, 2:51 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
251 PM EDT TUE JUL 3 2018
GAZ099>101-114>116-137-138-031915-
Evans-Bulloch-Candler-Tattnall-Effingham-Inland Liberty-Inland
Bryan-Long-
251 PM EDT TUE JUL 3 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS...
LIBERTY...BULLOCH...CANDLER...EFFINGHAM...LONG AND TATTNALL
COUNTIES...
At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bay, moving west at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Statesboro, Metter, Claxton, Pembroke, Bay, Lanier, Glennville and
Brooklet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3244 8153 3243 8154 3239 8153 3234 8149
3233 8146 3226 8143 3222 8143 3221 8141
3211 8140 3211 8139 3206 8138 3192 8193
3240 8208
TIME...MOT...LOC 1850Z 080DEG 13KT 3227 8154Special weather statement, Jul 3, 3:39 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
339 PM EDT TUE JUL 3 2018
GAZ087-088-100-032015-
Bulloch-Jenkins-Screven-
339 PM EDT TUE JUL 3 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
JENKINS COUNTIES...
At 338 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Dover, or 10 miles east of Middleground,
moving west at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Statesboro, Middleground, Westside, Portal, Oliver, Register, Rocky
Ford and Georgia Southern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3268 8156 3252 8151 3250 8155 3235 8193
3242 8192 3242 8194 3247 8197 3250 8198
3251 8197 3252 8199 3259 8201 3261 8200
3264 8205
TIME...MOT...LOC 1938Z 072DEG 26KT 3258 8164The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:51 PM EDT | Special Weather Statement | CHS | Bulloch, Evans | 24 min |
| Jul 3, 3:39 PM EDT | Special Weather Statement | CHS | Bulloch | 36 min |
| Jul 3, 4:19 PM EDT | Special Weather Statement | CHS | Long | 26 min |
| Jul 3, 5:28 PM EDT | Special Weather Statement | CHS | Bulloch | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.